Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Blacksburg, VA

July 2, 2004Botetourt County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 2, 2004, 11:45 PM EDT for Botetourt County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 11:45 PM EDT (03:45 UTC)
Expired
Jul 3, 2004, 1:45 AM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 70 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 030346
FFWRNK
VAC023-030545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 145 AM EDT

* AT 1143 PM EDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM 2
  MILES SOUTH OF ORISKANY...OR ABOUT OVER ORISKANY. THE STORM        
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. RAIN GAGE REPORTS 
  INDICATE ALMOST 4 INCHES OF RAIN HAVE FALLEN SINCE AROUND 1030 PM.
  THIS AMOUNT OF RAIN IN SUCH A SHORT DURATION MAY PROMPT FLASH 
  FLOODING.

* LOCATIONS IMPACTED INCLUDE...   ORISKANY...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS...ESPECIALLY THE LITTLE PATTERSON CREEK 
AND CRAIG CREEK. FLASH FLOODING MAY OCCUR ALONG ROUTE 184 IN THE 
JEFFERSON NATIONAL FOREST.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3755 7985 3767 7991 3765 8002 3752 7995

$$
2 follow-up statements
000 
WGUS71 KRNK 030446
FFSRNK
VAC023-030545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 AM EDT SAT JUL 3 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 145 AM EDT FOR WESTERN 
BOTETOURT COUNTY...

AT 1236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SLOW MOVING...HEAVY RAIN PRODUCING THUNDERSTORM THAT 
PROMPTED THE FLASH FLOOD WARNING HAS MOVED INTO CRAIG COUNTY WHERE 
IT HAS SINCE WEAKENED. LINGERING LIGHT TO MODERATE RAIN WAS STILL 
OVER EXTREME WESTERN BOTETOURT COUNTY ALONG THE CRAIG COUNTY LINE. 

THE CONCERN FOR FLASH FLOODING REMAINS ACROSS THE WARNED AREA. EVEN 
THOUGH THE HEAVY RAIN HAS EXITED THE COUNTY...RUN OFF FROM THE 
EARLIER RAINS STILL MAY NEED TIME TO REACH THEIR ACCUMULATIVE 
POTENTIAL IN LOW LYING AREAS...THE LITTLE PATTERSON CREEK...AND 
CRAIG CREEK.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3755 7985 3767 7991 3765 8002 3752 7995

$$
000 
WGUS71 KRNK 030538
FFSRNK
VAC023-030545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 AM EDT SAT JUL 3 2004

...THE FLASH FLOOD WARNING FOR WESTERN BOTETOURT COUNTY WILL BE 
ALLOWED TO EXPIRE AT 145 AM EDT...

AS OF 131 AM EDT...RAIN HAS ENDED ACROSS THE WARNED AREA...AND THERE 
HAVE BEEN NO REPORTS OF FLOODING. THEREFORE...THE WARNING WILL BE 
ALLOWED TO EXPIRE.

LAT...LON 3755 7985 3767 7991 3765 8002 3752 7995

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 9:25 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 9:25 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT FRI JUL 2 2004

.SHORT TERM (REST OF TONIGHT)...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP IN THE
AREAS THAT HAVE NOT SEEN CONVECTION THIS AFTERNOON OR EVENING. WEAK LOW
LEVEL CONVERGENCE IS ENOUGH TO KEEP THEM GOING IN THE SW VA PIEDMONT
AND FOOTHILLS AT THE MOMENT. DON/T SEE ANY DYNAMICS TO HELP THEM ALONG
LIKE LAST NIGHT/S JET STREAK...SO WILL KEEP A CHC GOING TILL
MIDNIGHT...AND THEN MAINLY SLIGHT CHC AFTER THAT. WITH RAIN ONCE AGAIN
FAIRLY WIDESPREAD...LOOKS LIKE A GOOD BET FOR WIDESPREAD FOG AND
SCATTERED AREAS OF DENSE FOG IN THE VALLEYS. DESPITE FAIRLY HIGH EVENING
DEWPOINTS...HAVE LOWERED MINS A FEW DEGS MOST LOCATIONS AS OVERNIGHT
LOWS THE PAST COUPLE OF NIGHTS HAVE MANAGED TO FALL A FEW DEGREES BELOW
THE EVENING DEWPOINTS. NO OTHER CHANGES OVERNIGHT.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 803 PM EDT FRI JUL 2 2004

AVIATION...
WIDELY SCT SHWRS AND TSTMS ACROSS THE WEST EXPECTED TO DISSIPATE
WITH SETTING OF SUN THIS EVENING.  KEPT MENTION OF A TEMPO
SHWR FOR BLF AND LWB FOR THE FIRST HOUR BUT LTG ACTIVITY IS NOW VERY
ISOLD AND LIKELY TO REMAIN AWAY FROM AIRPORTS.  SMALL CLUSTER OF
WEAKENING STORMS HEADED SOUTHEAST ACROSS BLUE RDG IN GENERAL
DIRECTION OF LYH...BUT NOT EXPECTING THESE TO REACH AIRPORT...ALTHO
WILL CONTINUE TO MONITOR CLOSELY FOR PSBL AMENDMENT IF THEY
PERSIST.  OTRWS...VFR CONDITIONS TO PERSIST THROUGH REMAINDER OF
EVENING...THEN EXPECT FOG AGAIN MOST LOCATIONS FOR MVFR AFTER 04Z
AND EVENTUALLY IFR BY 07-10Z...ESPECIALLY LOCATIONS THAT RECEIVED
RAINFALL.

FOR SATURDAY...VFR CONDITIONS SHOULD RETURN WITH FOG BURNOFF BY 15Z
MOST SITES.  OVERALL PATTERN SIMILAR TO FRIDAY BUT WITH WEAK WARM
FRONT CONTINUING TO LIFT FURTHER NORTH AND INCREASING LAYER OF SOUTH
TO SOUTHEAST FLOW AT 850...THUS EXPECTING A LTL BETTER COVERAGE OF
THUNDERSTORM ACTIVITY AND MAYBE FURTHER ALONG BLUE RDG WITH
UPSLOPE...STARTING AROUND MIDDAY ACROSS SOUTHEAST...INCLDG
BLF...THEN SPREADING NORTHEAST TO LWB AND ALSO DAN.  COVERAGE MAY
STILL BE ISOLD AT ROA AND LYH UNTIL VERY LATE...SO DID NOT MENTION
THUNDER AT THOSE TAFS...ALTHOUGH IF ENTIRE BLUE RDG IS ACTIVE THEN
SOME COULD SNEAK INTO BOTH THOSE SITES DURING THE AFTERNOON. AT
DANVILLE HEDGED IDEA OF THUNDER WITH INCLUSION OF CB LATE IN
AFTERNOON SINCE THIS WILL BE NEARER TO WEAKENING BNDRY.

SK

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 245 PM EDT FRI JUL 2 2004

SHORT TERM (TONIGHT THROUGH SATURDAY)...

SCENARIO REMAINS ABOUT THE SAME WITH DEEP RH LOBE TO THE S AND NEXT
NRN STREAM S/W PROGGED TO SLIDE BY TO THE N OVERNGT SIMILAR TO THE
PAST FEW. HOWEVER WITH MOISTURE A BIT DEEPER...EXPECT EVENING
COVERAGE TO BE A BIT MORE ESPCLY WRN HALF BEFORE POSSIBLY SEEING
MORE ISOLD TSRA NE ZONES AFTER 23Z PER MESO-ETA. THINK MOST COVERAGE
WILL FADE AFTER 6Z WHEN ANOTHER SPOKE OF WEAK SUBSIDENCE/DRYING
ALOFT WORKS IN SO OVERALL CHCY POPS EARLY ON...OTRW PC WITH MORE FOG
PER LOW FOG STABILITY INDICIES. MODELS CONT TO SLOW DOWN NEWD
ADVANCE OF DEFORMATION MOISTURE AXIS SAT WITH GFS STILL TOO FAST
WHILE THE ETA MORE REALISTIC. SINCE ETA BEST OF LATE IN SHUNTING RH
BACK IN WAKE OF NRN VORTS...PLAN TO TAILOR HIGH CHC POPS MORE TO THE
W/SW ZONES SAT WITH ONLY LOW CHC E WHERE RH/LIFT SHOULD BE MORE
LIMITED. NOT A LOT OF CHANGE IN GOING TEMPS TNGT/SAT UNDER SOUPY
DEWPTS AND SUN/CLOUD MIX.

LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

MOISTURE AXIS LOOKS TO LIFT INTO THE AREA BY SUNDAY AS MIDWEST 5H
SYSTEM FINALLY EJECTS NEWD WHILE TRAILING TROF SWINGS EWD. TIMING OF
SLOWER ETA STILL LOOKS BEST ALTHO PRECIP BLOWUP OVER THE CWA SAT NGT
MAY BE OVERDONE GIVEN SPURIOUS LOOKING VORT. OTRW SHOULD SEE SHRA
COMPLEX APCH LATE SAT NGT...THEN WORK THRU THE AREA AS AT LEAST SCTD
COVERAGE SUNDAY AIDED BY HIGH PWATS...WEAK DIFFLUENCE AND JUICY
THETA VALUES. HOWEVER STRENGTH/TIMING REMAIN A BIT IFFY ESPCLY WITH
ONSET OF LOW LEVEL WESTERLY FLOW UNDER EXITING S/W SUPPORT N SO WILL
ONLY GO HIGH CHC POPS FOR NOW.

UPPER HEIGHTS BUILD ACROSS THE SE MON-TUE AS NEXT SURFACE BACKDOOR
FRONT MOVES INTO NRN VA BEFORE WASHING OUT. APPEARS PROXIMITY OF
FRONTAL APPROACH AND S/W RUNNING DOWN THE BOUNDARY MON ENOUGH TO
WARRANT CHCY POPS MAINLY N...WITH ONLY ISOLD COVERAGE ELSW PENDING
HOW FAR S CONVERGENCE AXIS GETS. GIVEN RELATIVELY DRY MID LEVELS AND
DEEP W/NW FLOW LOOKS LIKE SHOULD BE MAINLY MORE DIURNAL NATURE...SO
WILL ONLY LINGER POPS INTO EARLY MON EVE. DEEP RH GETS PINCHED OFF
TO THE SW EARLY TUE BEFORE SLOWLY HEADING BACK NE IN RESPONSE TO
SLIGHT BACKING AHEAD OF NEXT MIDWEST S/W TROF AND ASSOCIATED COLD
FRONT. GFS ALSO SHOWS BETTER 7H RH WRN SLOPES SO WILL UP POPS TO
CHCY TNB-BLF CORRIDOR AND LEAVE ELSW SLGT CHCS TO DRY ATTM.

DEEPER PREFRONTAL MOISTURE PUSHES E INTO THE AREA WED AFTN WITH
LIKELY LEE TROF OUT E AND BEST UVV/CONVERGENCE W. SINCE UPPER SYSTEM
PROBABLY A BIT SLOWER THAN PROGGED PLAN TO HOLD POPS MAINLY TO THE
AFTN WITH 40S W AND 30S E. APPEARS ACTUAL FRONT WILL MOVE ACROSS THE
RIDGES DURING THU AND FINALLY PUSH ACROSS THE PIEDMONT THU EVENING.
LIKE BETTER RH FOOTHILLS/PIEDMONT DURING HEATING THU WITH WEST WIND
LIMITING MTNS TO ISOLD COVERAGE FOR NOW. SOME EVENING CHCS SE ALONG
FRONT...THEN CLEARING AND LIKELY LESS HUMID BY FRI AS SURFACE HIGH
BUILDS TO THE N WHILE SE 5H HEIGHTS BUILD BACK OVER THE REGION.

TEMPS TO START QUITE WARM GIVEN MORE DOWNSLOPE ALOFT MON-TUE AND
WARM START AHEAD OF THE FRONT SE ZONES WED. THUS WILL PUSH SE/E
CLOSE IF NOT ABOVE 90 MID WEEK AND INTO THE 80S ELSW. SLIGHTLY
COOLER THU PER FROPA AND THEN SOME AIRMASS CHANGE FRI DESPITE OFFSET
BY INSOLATION.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...JJ
Hazardous weather outlook, Jul 2, 5:28 AM EDT, 18 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 AM EDT FRI JUL 2 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030928-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
528 AM EDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 2, 8:08 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT FRI JUL 2 2004

VAZ024-030115-
ROCKBRIDGE-
808 PM EDT FRI JUL 2 2004

...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS...

A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY DOWNPOURS EXTENDS FROM
THE LEXINGTON AREA...EASTWARD TO NEAR CORNWALL. THESE STORMS
ARE DRIFTING SOUTHEASTWARD AND WILL AFFECT THE BUENA VISTA
AREA BY 8:30 PM. RADAR ESTIMATES HOURLY RAINFALL RATES OF GREATER
THAN 3 INCHES FROM THESE STORMS...AND SOME LOCATIONS WILL
LIKELY SEE UP TO 2 INCHES OF RAIN IN 30 MINUTES AS THESE
STORMS PASS BY THROUGH 9:00 PM. IN ADDITION TO THE HEAVY DOWNPOURS...
FREQUENT LIGHTNING STRIKES ARE ALSO INDICATED WITH THESE STORMS.

LOW LYING AREAS CAN BE EXPECTED TO FILL WITH WATER...SUCH AS DITCHES
AND CULVERTS...AS WELL AS LOW SPOTS IN THE ROADS...AND ESPECIALLY IN
URBAN AREAS SUCH AS LEXINGTON AND BUENA VISTA. USE CAUTION IF
TRAVELING IN THE AREA THIS EVENING.

JJ
Special weather statement, Jul 2, 11:26 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1126 PM EDT FRI JUL 2 2004

VAZ023-030445-

BOTETOURT VA-
1126 PM EDT FRI JUL 2 2004

...VERY HEAVY RAIN WAS FALLING OVER THE ORISKANY AREA...

AT 1124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ORISKANY...IT WAS MOVING SLOWLY SOUTH. RAIN GAGE
REPORTS FROM THAT AREA INDICATED OVER 3 INCHES OF RAIN HAVE FALLEN
SINCE 1030 PM. THIS AMOUNT OF RAIN MAY COULD RESULT IN LOCALIZED
FLOODING ALONG THE LITTLE PATTERSON CREEK. IN THE JEFFERSON NATIONAL
FOREST...WATER MAY COVER ROUTE 184. ALSO...CRAIG CREEK MAY
EXPERIENCE LOCALIZED FLOODING.

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:41 PM EDTFlash Flood WarningRNKBland, Wythe3 hr
Jul 3, 7:18 PM EDTFlash Flood WarningRNKTazewell3 hr

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.